Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 192, NWS Sioux Falls, SD

August 6, 2007Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2007, 7:59 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2007, 7:59 PM CDT (00:59 UTC)
Expired
Aug 6, 2007, 8:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brule County, SD, Charles Mix County, SD

The radar

The North Platte radar (KLNX), 205 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070100
SVRFSD
SDC015-023-070145-
/O.NEW.KFSD.SV.W.0192.070807T0059Z-070807T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN LYMAN COUNTY...OR ABOUT 19 MILES SOUTH OF
  CHAMBERLAIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BRULE COUNTY THROUGH 810 PM CDT
  RURAL CHARLES MIX COUNTY THROUGH 820 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4367 9953 4353 9956 4350 9930 4329 9896
      4358 9883

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 070122
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT MON AUG 6 2007

SDC015-023-070145-
/O.CON.KFSD.SV.W.0192.000000T0000Z-070807T0145Z/
CHARLES MIX SD-BRULE SD-
819 PM CDT MON AUG 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN BRULE AND NORTHWESTERN CHARLES MIX COUNTIES...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN LYMAN COUNTY...OR 
ABOUT 18 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 20 MPH. ANOTHER 
POTENTIALLY SEVERE STORM WAS ABOUT 5 MILES SOUTHEAST OF KIMBALL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BRULE COUNTY THROUGH 830 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4367 9953 4353 9956 4350 9930 4329 9896
      4358 9883

$$
RSR
000 
WWUS53 KFSD 070142
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT MON AUG 6 2007

SDC015-023-070151-
/O.EXP.KFSD.SV.W.0192.000000T0000Z-070807T0145Z/
CHARLES MIX SD-BRULE SD-
841 PM CDT MON AUG 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BRULE AND
NORTHWESTERN CHARLES MIX COUNTIES EXPIRES AT 845 PM CDT...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

AT 830 PM CDT...A TREE WAS DOWNED 10 MILES SOUTHEAST OF KIMBALL.

LAT...LON 4367 9953 4353 9956 4350 9930 4329 9896
      4358 9883

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:40 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 3:40 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON AUG 6 2007

.DISCUSSION...
QUITE A WMFNT THAT HAS DEVELOPED IN SRN NEB...AND MAIN PBLM TONIGHT
IS WHERE POT EXISTS FOR REDEVELOPMENT OF PRECIP. IT APPEARS THE BEST
AREA IS ACRS SERN CWA AS S/W MOVES FM ERN NEB ACRS IA...AND WHERE
SOME STRONG DIFFENTIAL HEATING EXISTS. CURRENTLY RW- FM THIS AM MCS
STILL LINGERS ACRS NW IA INTO NERN NEB AND BEGINNING TO SEE
REDEVLPMNT OF TRW ACRS ERN NEB TOWARD THE KSUX AREA. SO WL GO WITH
SCT RW/TRW ACRS SERN CWA AND WL JUST KEEP A SMALL CHC IN ACRS REST
OF CWA THIS EVE AS WEAK NRN STREAM S/W MOVES ACRS NRN CWA. ONE THING
TO WATCH FOR...PER SWOMCD IS ANY CONVECTIVE DEVELOPMENT NEAR SFC LOW
AND MAX HEATING IN W CENTRAL SD. THAT COULD GIVE OUR FAR WRN FA SOME
CHC FOR ACTIVITY THIS EVENING.  MODELS DO SHOW DECENT DRYING ALL THE
WAY TO THE SFC BEHIND S/W OVERNIGHT TONIGHT...BUT WITH LIGHT WIND
AND MOIST GND..CAN NOT RULE OUT FOG AND STRATUS REDEVELOPMENT BELOW
H925.

ON TUE...SFC HIGH GIVES OUR NRN CWFA A GLANCING BLOW WITH THE
NAM/GFS PLACING A REMAINING JET STREAK IN NRN MN PUTTING THIS AREA
IN THE RR QUAD. STRONG MID LVL -DIV Q RETREATS TO THE SRN AND WRN
EDGES OF THE FSD FA WHERE IT COINCIDES WITH SOME THTE RIDGING.
THEREFORE KEPT SOME SMALL POPS GOING IN THE AFTN IN THOSE AREAS WITH
THE MAX HEATING. THEN ON TUE NIGHT...THE LOW LEVEL JET PICKS UP A
BIT IN OUR WRN FA AS THE HIGH RETREATS EWD. THIS INCREASES THE LOW
LEVEL THTE RIDGING AND WAA IN OUR W...BUT THE STRONG DYNAMICS HAVE
PUSHED OFF TO THE EAST STILL RIDING THE RR QUAD SIDE OF THE JET
STREAK WHICH IS MOVG OFF TO THE E THRU THE GRTLKS. THEREFORE DID NOT
PUT ANY POPS GREATER THAN 30 IN OUR FA THRU THE SW PORTION OF OUR
FA.

HOWEVER ON WED...BOTH THE NAM AND GFS SHOW THE CRUX OF THE NEXT
STRONG MID LVL S/W AT H7 MOVG INTO THE ERN SECTION OF OUR FA WED
MORNING...DEPARTING WED AFTERNOON. BELIEVE LIKELY POPS ARE NOW
WARRANTED IN OUR SE QUARTER WED MORNING WITH THIS WAVE...WITH SOME
SUBSIDENCE OOZING IN SLOWLY BEHIND IT THRU THE AFTN HRS. WED
NIGHT...YET ANOTHER WAVE WHICH HAS BEEN WELL ADVERTISED BY THE
MODELS FOR SOME TIME NOW...MOVES EWD AT H5...ESP AFFECTING THE NRN
TWO THIRDS OF THE FA. SO IT IS ONE PIECE OF ENERGY AFTER ENERGY
RIDING THE CAP WHICH IS TO OUR SE.

FOR MAX TEMPS...GENERALLY KEPT THE TREND OF BLO MOST GUIDANCE
READINGS FOR TUE THRU THU AS AM CONCERNED ABOUT DEBRIS CLOUDS
LEFTOVER FM ANY TS ACTIVITY AT NIGHT...AS WELL AS THE HUMID...MOIST
ADIABATIC AIR. MILD NIGHTS IN STORE.

THUR SHOULD FINALLY BE A DRY DAY OVER THE FA AS WEAK HIGH PRES
DRAINS DOWN FM THE N. IN THE EXTENDED...THE GFS STILL SHOWS A RIDGE
RIDER POSSIBLY GIVING OUR NRN FA A GLANCING BLOW THU NIGHT AS THE
SFC HIGH DEPARTS OFF SLOWLY TO THE EAST. OTHERWISE...FOLLOWED A
BLEND OF THE 06Z GFS/00Z ECWMF AND HPC OUTPUT FOR THIS EXTENDED PKG
FRI THRU SUN. ONE CONSISTENT FEATURE IS THAT IT LOOKS LIKE THE UPPER
RIDGE MOVES WWD TOWARD THE SRN PLAINS AND BUILDS IN OUR AREA...WITH
SW FLOW ALOFT TO OUR WEST. BEFORE THIS HAPPENS...ONE S/W MOVES EWD
OVR THIS AREA FRI NIGHT WHICH HAS BEEN ADVERTISED FOR SOME TIME NOW.
BUT QUESTIONS REMAIN AS TO THE PLACEMENT. WITH CAPPING POTENTIAL...
PUT THE HIGHER POPS IN OUR NRN FA FRI NIGHT. ONE MORE WEAKER S/W IS
NOTED GLANCING OUR NE HALF SAT NIGHT PER THE ECMWF AND LATEST GFS
RUNS. AFTER THAT...SUN AND MON MAY BE DRY...BUT TEMPERED HPC HIGH
TEMPS DOWN 3 TO 4 DEGS AS AM ANTICIPATING VERY HUMID CONDS TO KEEP
THE HIGHS FROM TOPPING OUT TOO BAD.

&&

.AVIATION...
MVFR TO IFR CONDITIONS ACRS THE AREA THRU 02Z WITH GRADUAL
IMPROVEMENT AFTER 02Z. MVFR TO IFR VSBYS MAY REDELOP ACRS AREA AFTER
08Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF
Hazardous weather outlook, Aug 6, 12:16 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT MON AUG 06 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1216 PM CDT MON AUG 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE
AREA THROUGH THE AFTERNOON AND EVENING. A FEW STORMS COULD BECOME
SEVERE WEST OF THE JAMES RIVER THIS AFTERNOON...AND ACROSS
PORTIONS OF NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA LATE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WOULD BE PENNY TO NICKEL
SIZE HAIL.

FLOODING...
HEAVY RAIN WILL BE POSSIBLE THIS EVENING OVER EXTREME SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA...AS STORMS THAT MAY
MOVE THROUGH THESE AREAS WILL BE CAPABLE OF PRODUCING 1 TO 2
INCHES OF RAIN PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SEVERE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ACROSS NORTHWEST
IOWA
AND NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 6, 7:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 S CHAMBERLAIN         43.75N 99.32W
08/06/2007                   BRULE              SD   TRAINED SPOTTER

            AT LEAST AN INCH OF STANDING WATER ON PATIO..GUTTERS
            OVERFLOWING...FRONT YARD IS A LAKE

&&

JLAFLIN
Local storm report, Aug 6, 7:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 SSW CHAMBERLAIN       43.74N 99.36W
08/06/2007  E0.75 INCH       BRULE              SD   PUBLIC

            PENNY SIZE HAIL AND BROKEN TREE BRANCHES

&&

JLAFLIN
Local storm report, Aug 6, 7:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
08/06/2007  E0.75 INCH       BRULE              SD   EMERGENCY MNGR

&&

JLAFLIN
Local storm report, Aug 6, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FUNNEL CLOUD     6 SW CHAMBERLAIN        43.75N 99.41W
08/06/2007                   BRULE              SD   EMERGENCY MNGR

            3 FUNNELS OVER THE MISSOURI RIVER

&&

JLAFLIN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.